Thunderstorm Wind, Lee
- When
- July 5, 4:39 PM EST
- Where
- Lee County, Beattyville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.583, -83.717
Trees and power lines were down across the county.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 5, 10:54 AM EST, 5 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1154 AM EDT MON JUL 5 2004 .DISCUSSION... UPDATE ALREADY OUT. CLOUD COVER WAS THE BIG ISSUE THIS MORNING. MOSTLY A RESULT OF A S/WV THAT SHOWS UP NICELY IN RUC AND MESOETA 700MB HEIGHT FIELDS. RESULTING LIFT THAT SHOWS UP ON 310K ANALYSIS COMBINED WITH PLENTY OF AVAILABLE MOISTURE TO PRODUCE A WIDESPREAD AREA OF LOW LEVEL STRAT...THAT WAS JUST BEGINNING TO BREAK UP AS OF AROUND 15Z. THESE CLOUDS WERE A BIT OF A SETBACK WITH TEMPS...WHICH WERE LOWERED A BIT IN THE GRIDS...AND ENDED UP BEING ABOUT 2 DEG COOLER THAN 6Z MAVMOS. RESULT IN GRIDS WAS TO LOWER A RANGE OR TWO/OPENING UP A RANGE OR TWO. WENT WITH /BECOMING PARTLY CLOUDY/ WORDING. && .PREV DISCUSSION... 440 AM EDT MON JUL 5 2004 DYING COMPLEX OF STORMS HAS PASSED JUST TO THE NORTH OF THE CWA AS S/WV/VORT IDENTIFIED WELL ON WATER VAPOR IMAGERY PULLS OFF TO THE EAST. FRONTAL BOUNDARY IS LOCATED WELL NORTH OF THE AREA TODAY AND WITH UPPER LEVEL RIDGING TO TAKE PLACE...RELYING TOTALLY ON HEATING FOR A TRIGGER. MCS ACTIVITY OUT IN THE PLAINS WILL OF COURSE NEED TO BE ACCOUNTED FOR...HOWEVER TREND HAS BEEN FOR THESE TO EITHER WEAKEN BEFORE ENTERING...RIDE NORTH NEAR THE BOUNDARY OR SOUTH OF OUR AREA WHERE RICHEST THETA E AIR IS LOCATED. MODELS HAVE BEEN CREATING PHANTOM PRECIP OVER THE CWA...ESPECIALLY DURING THE OVERNIGHT HOURS THE PAST COUPLE OF DAYS AND MEMORY SERVES TO LEAN CLOSER TO THE BIG PICTURE OF AN OVERALL WEAK FORCING ENVIRONMENT. HAVE THEREFORE LOWERED POPS TO 20 FOR THE NEXT TWO DAYS BARRING ANY STORM SCALE ENVIRONMENT INTERACTION. SOME DRIER AIR SHOULD MIX DOWN THIS AFTERNOON...SO HEAT INDICES SHOULD STAY AT OR LESS THAN 95 FOR TODAY. TOMORROW APPEARS TO BE A DIFFERENT STORY WITH WARMER AND MOISTER AIR MASS ON TAP FOR THE AREA. WILL MENTION HEAT INDICES APPROACHING THE 100 DEGREE MARK FOR SOME LOCATIONS IN THE HWO. SEVERE POTENTIAL LOOKS LOW JUST FOR THE FACT THAT OVERALL COVERAGE IS EXPECTED TO BE MINIMAL...HOWEVER WITH GOOD INSTABILITY PRESENT WILL STILL MENTION A SMALL CHANCE IN THE HWO FOR TODAY AND TOMORROW. FRONTAL BOUNDARY TO APPROACH WEDNESDAY. HAVE INCREASED POPS TO 50 FOR MOST. DESPITE OVERALL WEAK FORCING ASSOCIATED WITH THIS FEATURE...STILL THINK A GOOD CHANCE IS WARRANTED AS A WEAK SFC TROUGH HELPED TRIGGER NEARLY LIKELY COVERAGE FOR OUR AREA YESTERDAY. ONLY MADE MINOR ADJUSTMENTS TO GRIDS IN THE SHORT TERM AS PREVIOUS SHIFT HAD THINGS WELL IN HAND. LEFT EXTENDED INTACT. 540 PM EDT SUN JUL 4 2004 20Z SFC ANALYSIS SHOWS FAIRLY DEEP LOW PRESSURE FOR THIS TIME OF YEAR CRUISING THROUGH THE CENTRAL GREAT LAKES. EAST KENTUCKY IS RIGHT IN THE MIDST OF THIS SYSTEM/S WARM SECTOR WITH A STRUNG OUT COLD FRONT DRAGGING WEST...SOUTHWEST THROUGH THE SOUTHERN PLAINS AND A WARM FRONT WELL TO OUR EAST. EARLIER SHOWERS AND THUNDERSTORMS WENT THROUGH EAST KENTUCKY ASSOCIATED WITH A SFC TROUGH. ADDITIONAL ...STRONGER STORMS ARE LOCATED TO THE NORTHWEST AND SOUTHWEST AS A COUPLE OF MCSS WELL AHEAD OF THE COLD FRONT MOVE EAST THROUGH SOUTHERN INDIANA AND CENTRAL TENNESSEE. EAST KENTUCKY IS CURRENTLY SURROUNDED BY WATCH BOXES ENJOYING A NICE DRY SLOT WITH PARTLY SUNNY SKIES OVERHEAD. EXPECT THE STORMS TO CONTINUE TO MOVE DUE EAST REACHING OUR WESTERN BORDER AFTER SUNSET WHICH MAY LIMIT THEIR PUNCH AND/OR AREAL EXTENT LATER THIS EVENING. COUNTIES NORTH OF THE MOUNTAIN PARKWAY AND SOUTH OF THE HAL ROGERS PARKWAY WILL HAVE THE BEST CHANCE OF SEEING THE THUNDERSTORMS. GIVEN THE LOW LEVEL MOISTURE AND BUILDING INSTABILITY DOWN STREAM OF THE CURRENT MCSS WOULD NOT BE SURPRISED TO SEE ADDITIONAL BOXES OVER PARTS OF EAST KENTUCKY IN A FEW HOURS. THE MODELS ARE IN GOOD AGREEMENT ALOFT WITH THE FAIRLY ACTIVE LONGWAVE PATTERN. WHILE A SUB TROPICAL RIDGE BUILD ACROSS FLORIDA A COUPLE OF OPEN...BUT STRONG...WAVES WILL RIDE THROUGH THE GREAT LAKES DURING THE PERIOD. THE FIRST OF THESE WILL EASE PAST KENTUCKY TO THE NORTH TONIGHT AND MONDAY MORNING. SOME RIDGING THEN FOLLOWS FOR THE OHIO VALLEY FOR MID WEEK BEFORE THE STRONGER TROUGH GOES THROUGH BY MIDDAY THURSDAY. THE GFS IS A BIT QUICKER WITH THIS LAST TROUGH THEN THE ETA. THIS APPEARS TO BE DUE TO ITS MISHANDLING OF A CONVECTIVELY INDUCED SHORTWAVES THAT COMES OUT OF MISSOURI TUESDAY NIGHT AND SEEMS TO DRAG THE TROUGH EAST TOO QUICKLY. THE ETA ALSO SEES THIS VORT...BUT IS MORE REASONABLE...QUICKLY WEAKENING IT WHILE MOVING THE MAIN TROUGH MORE SLOWLY INTO THE REGION. WILL BLEND THE TWO MODELS AND EFFECTIVELY SLOW THE MOVEMENT OF THE SYSTEM FOR WEDNESDAY INTO THURSDAY. FOLLOWING THIS...THE SUB TROPICAL RIDGE MOVES INTO THE OHIO VALLEY SETTING UP A FEW DAYS OF HOT AND... PROBABLY...DRY WEATHER. THE RIDGE THEN WEAKENS A BIT BY SUNDAY ALLOWING CONVECTION TO RETURN TO EAST KENTUCKY WITH A TYPICAL DIURNAL PATTERN. SENSIBLE WEATHER WILL FEATURE A COUPLE OF DAYS DOMINATED BY CONVECTION ON MESOSCALE BOUNDARIES AND THE DIURNAL CYCLE TO CONVECTION. THIS EVENING WILL BE INTERESTING AS THE DIURNAL TREND COMPETES WITH ONGOING THUNDERSTORM CLUSTERS HEADING FOR EAST KENTUCKY. HAVE PLACED HIGHEST POPS ON OUR NORTHWEST AND SOUTHWEST BORDER COUNTIES. SHOULD SEE A CONVECTIVE MINIMUM LATE TONIGHT AND IN THE MORNING...MONDAY...WITH RENEWED ACTIVITY...ESPECIALLY NORTHEAST AND ALSO CLOSER TO CENTRAL KENTUCKY...DURING THE AFTERNOON AND EARLY EVENING. TUESDAY WILL BE SIMILAR WITH MORE CONVECTION IN THE HOURS FOLLOWING PEAK HEATING. EXPECT WEDNESDAY AFTERNOON AND NIGHT TO HAVE CONVECTION DRIVEN MORE BY THE APPROACHING COLD FRONT AND BETTER UPPER LEVEL SUPPORT. RIDGING AT THE SFC AND ALOFT FROM THURSDAY THROUGH SATURDAY WILL MAKE FOR A VERY WARM AND RELATIVELY DRY PERIOD. HOWEVER...THE SFC HIGH LOOKS TO MOVE FAR ENOUGH EAST ON SUNDAY TO ALLOW FOR A RETURN OF DIURNAL CONVECTION. IN FACT...THE HIGHER TERRAIN MAY EVEN SEE SOME LATE IN THE AFTERNOON ON SATURDAY. THE MOS TEMP NUMBERS CAME IN FAIRLY CLOSE THROUGH THE PERIOD WITH LITTLE DEVIATION NEEDED FOR NIGHT TIME TEMPS...EXCEPT FOR LOCAL EFFECTS. FOR HIGHS LEANED TOWARD THE COOLER MAV NUMBERS DUE TO EXPECTED CLOUD COVER...CHANCE OF THUNDERSTORMS AND STEAMY RH. DID UNDERCUT THE HIGH AT SME A DEGREE...SAVING THE 90S THERE FOR TUESDAY. FOR POPS ALSO DID NOT DEVIATE TOO FAR AS THE MESOSCALE WILL DOMINATE THROUGH WEDNESDAY WITH HIT AND MISS SHOWERS AND THUNDERSTORMS GENNED UP BY DIFFERENTIAL HEATING IN THE AFTERNOON ALONG OLD CONVECTIVE BOUNDARIES. AS FOR IFPS GRIDS AND GRAPHICS...RAN MY USUAL POPULATION FROM THE MESOETA THROUGH 60 HOURS FOR TEMPS...DEWPOINT AND WINDS. THESE WERE FAIRLY DECENT...JUST HAD TO ADD SOME TOPOGRAPHIC DRIVEN LOCAL EFFECTS FOR MAXES AND MINS. ALSO ADDED MORE OF A DIURNAL EFFECT TO THE WINDS...WHILE LIMITING THE HIGHER SPEEDS. THE REST OF THE GRIDS WERE IN GOOD SHAPE...WITH THE SKY COVER RECEIVING THE MOST ADJUSTMENTS EARLY BASED ON CURRENT SATELLITE AND THE LATEST MESOETA LAYER RH FORECAST. IN THE EXTENDED...CONTINUED THE TREND OF A DRY AND HOT PERIOD FROM THURSDAY THROUGH SATURDAY...FURTHER KNOCKING DOWN SKY COVER AND POPS. 1240 PM EDT SUN JUL 4 2004 UPDATE ALREADY OUT...MAINLY TO JUST FRESHEN WORDING IN THE ZONES. GRIDS WERE IN GOOD SHAPE AS FAR AS TIMING WITH PRECIP FIELD. ONLY A SLIGHT TWEAK HERE AND THERE IN FIRST PERIOD...AND FIRST PART OF TONIGHT PERIOD. TEMPERATURES LOOKED TO BE ON TRACK FOR THIS AFTERNOON/S HIGH. SETBACKS WERE FORESEEN IN PREVIOUS PACKAGE WITH CLOUD COVER AND PRECIP...BUT TEMPS ALREADY REBOUNDING NICELY BEHIND THE FRONT EDGE OF MAV VORT LOBE. && .JKL...NONE. && PIEPER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 627 AM EDT MON JUL 5 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061100- BATH KY-BELL KY-BREATHITT KY-CLAY KY-ELLIOTT KY-ESTILL KY-FLEMING KY- FLOYD KY-HARLAN KY-JACKSON KY-JOHNSON KY-KNOTT KY-KNOX KY-LAUREL KY- LEE KY-LESLIE KY-LETCHER KY-MAGOFFIN KY-MARTIN KY-MCCREARY KY- MENIFEE KY-MONTGOMERY KY-MORGAN KY-OWSLEY KY-PERRY KY-PIKE KY- POWELL KY-PULASKI KY-ROCKCASTLE KY-ROWAN KY-WAYNE KY-WHITLEY KY- WOLFE KY- 627 AM EDT MON JUL 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT. THERE IS A SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS THIS AFTERNOON AND EARLY THIS EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF EASTERN KENTUCKY TUESDAY THROUGH THURSDAY AND AGAIN ON SUNDAY. THERE IS A SMALL CHANCE THAT A FEW STORMS WILL REACH SEVERE LIMITS TUESDAY AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN THREATS. ADDITIONALLY...HEAT INDICES WILL APPROACH 100 DEGREES FOR SOME LOCATIONS ON TUESDAY. THOSE THAT ARE HEAT SENSITIVE SHOULD TAKE THE NECESSARY PRECAUTIONS. THIS INCLUDES DRINKING PLENTY OF WATER AND TAKING FREQUENT BREAKS WHEN OUTDOORS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TOMORROW. GEOGERIAN
The Jackson,KY radar (KJKL), 36 km away, was scanning. The volume nearest the first event began at 21:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees and power lines were down across the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418530.